Alert archive / Michigan / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Rapids, MI

August 2, 2012Lake County, Mason County, Osceola County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 2, 2012, 4:45 AM EDT for Lake County, Mason County, Osceola County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 4:45 AM EDT (08:45 UTC)
Expired
Aug 2, 2012, 5:45 AM EDT
In force
60 min
Issued by
NWS Grand Rapids, MI

Counties Lake County, MI, Mason County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:40 AM EDTTSTM WND DMGLudington State Park, MITHE LUDINGTON DAILY NEWS IS REPORTING NUMEROUS TREES ARE DOWN IN LUDINGTON STATE PARK...CAUSING DAMAGE TO CAMPER TRAILERS...VEHICLES...AND POSSIBLY A PARK BUILDING AS WELL. TREES ARE DOWN IN A WEST TO EAST ORIENTATION FROM THE LIGHTHOUSE TOWARD THE PARK ENTRAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WWUS83 KGRR 020845
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EDT THU AUG 2 2012

MIZ037>040-043>045-020945-
CLARE-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
445 AM EDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 441 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF LUDINGTON TO 17 MILES WEST OF LUDINGTON...MOVING EAST AT 55 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  FREESOIL AND LUDINGTON BY 450 AM EDT...
  PENTWATER AND IRONS BY 500 AM EDT...
  MILLERTON AND TALLMAN BY 505 AM EDT...
  WILEY AND PEACOCK BY 510 AM EDT...
  LUTHER BY 520 AM EDT...
  BALDWIN BY 525 AM EDT...
  LILLEY AND BITELY BY 530 AM EDT...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4407 8652 4418 8628 4416 8474 4373 8554
      4375 8644 4393 8646
TIME...MOT...LOC 0844Z 274DEG 48KT 4420 8610 4390 8672

$$

93

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:50 AM EDT, 55 minutes earlier.

Area forecast discussion, Aug 2, 3:50 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 AM EDT THU AUG 2 2012

.SYNOPSIS...
ISSUED AT 350 AM EDT THU AUG 2 2012

A WEAK COLD FRONT WILL MOVE SOUTH INTO LOWER MICHIGAN TODAY
BECOMING THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT DAY
OR SO BEFORE LIFTING NORTH FRIDAY NIGHT. A STRONGER COLD FRONT
WILL MOVE ACROSS THE REGION SATURDAY NIGHT BRINGING MORE SHOWERS
AND THUNDERSTORMS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 350 AM EDT THU AUG 2 2012

FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS THROUGH THE PERIOD.

SFC ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM NORTHEAST
WISCONSIN THROUGH CENTRAL IOWA. THIS BOUNDARY IS PROGD TO SINK
SOUTH ACROSS CENTRAL LOWER AND BECOME NEARLY STATIONARY LATER
TODAY NEAR I-96 AND REMAIN THERE THROUGH FRIDAY...ALTHOUGH BECOME
WASHED OUT A BIT. THIS BOUNDARY IS ACTIVE THIS MORNING WITH STORMS
FIRING IN WISCONSIN AND MOVING EWD...ENHANCED BY A WEAK LLJ. THIS
ACTIVITY WILL LIKELY CLIP THE NRN ROW OF COUNTIES THIS MORNING.
INSTABILITY WILL REMAIN MODERATE TODAY WITH LI/S NEAR -6C. HOWEVER
SHEAR WILL BE LIMITED...AROUND 20KTS. THIS SVR STORMS AREN/T
EXPECTED. HOWEVER A FEW OF THEM COULD BE ON THE STRONG SIDE WITH
WIND GUSTS TO 45-50 MPH.

NEARLY ZONAL FLOW ACROSS THE GREAT LAKES WILL HELP THE BOUNDARY
BECOME STATIONARY ACROSS THE CENTRAL CWA LATER TODAY. AND WE/LL
NEED TO KEEP ISOLD/SCT TSRA IN THE GRIDS INTO SATURDAY AS THE
BOUNDARY WILL BEGIN LIFTING NORTHWARD FRIDAY NIGHT.

SATURDAY MORNING WILL PROBABLY BE ON THE QUIET SIDE IF THE WARM
FRONT IS NORTH OF THE CWA. THEN ATTENTION TURNS TO THE STRONGER
COLD FRONT APPROACHING FROM THE WEST LATE SATURDAY. THE STRONG/SVR
STORMS WILL LIKELY REMAIN WEST OF THE CWA SATURDAY...HOWEVER WE
COULD SEE SCT STRONG STORMS DEVELOP LATE IN THE DAY OVER THE CWA.
INSTABILITY WILL BE HIGH SATURDAY AFTERNOON WITH SBCAPE AROUND
3000 J/KG AND LI/S NEAR -4C. EVEN THOUGH SHEAR IS PROGD AROUND
20 KTS...THE INSTABILITY MAY MAKE UP FOR SOME OF THE WEAKER SHEAR.
HEAVY RAINFALL SEEMS POSSIBLE SATURDAY TOO AS THE THETA E RIDGE
MOVES OVER LOWER MICHIGAN AND PWATS CLIMB UP TO NEAR 2 INCHES.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 350 AM EDT THU AUG 2 2012

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE TIMING AND
STRENGTH OF THE STORMS.  BETTER AGREEMENT AMONGST THE MODELS WITH
THE TIMING OF THE COLD FRONT TO TRACK THROUGH THE REGION.  GENERAL
CONSENSUS IS THAT THE COLD FRONT WILL BE EAST OF THE REGION BY 18Z
SUN.  SAT NIGHT LOOKS TO BE THE MOST ACTIVE PERIOD WITH FAVORABLE
MOISTURE AND INSTABILITY FOR THUNDERSTORMS.  INCREASING DEEP LAYER
SHEAR SUPPORTS ORGANIZED CONVECTION.  A STRONGER PV ANOMALY SHOULD
ENHANCE THE CONVECTION.  SOME DIFFERENCES EXIST ON THE STRENGTH OF
THE UPPER LEVEL DYNAMICS...WHICH SHOULD PLAY A ROLE INTO HOW STRONG
THE CONVECTION BECOMES.  ENOUGH CONFIDENCE REMAINS FOR KEEPING THE
HIGH POPS GOING THROUGH SAT NIGHT.

SUSPECT WE WILL SEE STRONG ENOUGH WINDS BEHIND THE FRONT ON SUNDAY
FOR BEACH HAZARDS.  COLD AIR ADVECTION AND TIGHT PRESSURE GRADIENT
SUPPORT THIS RISK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1206 AM EDT THU AUG 2 2012

THINKING HAS NOT CHANGED MUCH IN THE LAST 6 HOURS. STILL THINKING
A FEW SHOWERS ARE POSSIBLE TONIGHT AT THE TAF SITES.
SHOWERS HAVE RECENTLY DEVELOPED OVER LAKE MICHIGAN...LIKELY AIDED
BY HEAT/MOISTURE OFF OF LAKE MICHIGAN. THE WESTERN TAF SITES HAVE
A BETTER CHANCE AT SEEING THESE SHOWERS. TOWARDS DAYBREAK
ADDITIONAL SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM MAY WORK
INTO THE AREA FROM THE WEST.

BY FAR THE BEST CHANCE AT PRECIPITATION WILL COME THURSDAY
AFTERNOON AS A FRONT SLIDES INTO THE AREA AND HEATING FROM THE DAY
IS ADDED. HAVE VCTS/VCSH AT ANY GIVEN TAF SITE AS CONFIDENCE IS
LOW IN EVOLUTION AT THIS POINT. OVERALL EXPECTING VFR CONDITIONS
THE BULK OF THE TAF PERIOD OUTSIDE OF SCATTERED SHOWERS AND STORMS.

&&

.MARINE...
ISSUED AT 350 AM EDT THU AUG 2 2012

SOUTH FLOW AHEAD OF THE FRONTAL BOUNDARY WILL RESULT IN 2 TO 4
FOOT WAVES NORTH OF GRAND HAVEN EARLY TODAY BEFORE THE BOUNDARY
GETS CLOSER AND WINDS DECREASE. IT/S POSSIBLE THAT WAVES NORTH OF
PENTWATER COULD BE CLOSER TO 3 TO 4 FEET THIS MORNING DUE TO THE
LONGER FETCH.

&&

.HYDROLOGY...
ISSUED AT 350 AM EDT THU AUG 2 2012

SCATTERED STORMS EXPECTED TODAY INTO SATURDAY BEFORE BECOMING
NUMEROUS SATURDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AS THESE STORMS DEVELOP ESPECIALLY SATURDAY AND SATURDAY NIGHT
WHEN PRECIPITABLE WATER VALUES CLOSE IN ON 2 INCHES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...93
SHORT TERM...93
LONG TERM...MJS
AVIATION...DUKE
HYDROLOGY...93
MARINE...93
Hazardous weather outlook, Aug 2, 3:52 AM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 AM EDT THU AUG 2 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
352 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. ONE ROUND OF STORMS
COULD IMPACT THE AREA NORTH OF INTERSTATE 96 EARLY THIS MORNING.
THEN AS WE HEAT UP THROUGH THE DAY...ADDITIONAL SCATTERED STORMS
COULD DEVELOP ACROSS SOUTHWEST LOWER MICHIGAN. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH BRIEF GUSTS OVER 60 MPH AND LARGE
HAIL THE MAIN THREATS. FREQUENT LIGHTNING COULD ACCOMPANY THE
STRONGER STORMS. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 30
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WHILE ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO EARLY
SUNDAY...THE MAIN TIMEFRAME FOR POSSIBLE SEVERE THUNDERSTORMS IS
SATURDAY NIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE FORECASTED
MAIN THREATS.

BEACH HAZARDS MAY MAY DEVELOP SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.

LMZ844>849-030800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
352 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE TODAY. ONE ROUND
OF STORMS MAY LEAD TO SOME GUSTS OVER 35 KNOTS EARLY THIS MORNING
MAINLY NORTH OF GRAND HAVEN. ADDITIONAL SCATTERED STORMS COULD
DEVELOP THIS AFTERNOON LEAD TO GUSTY WINDS AND FREQUENT CLOUD TO
WATER LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RISK FOR THUNDERSTORMS EXIST INTO EARLY SUNDAY...HOWEVER THE
TIMEFRAME WHEN THE STORMS WILL BE MOST WIDESPREAD WILL BE SATURDAY
NIGHT. GUSTS OVER 35 KNOTS...LARGE HAIL AND FREQUENT CLOUD TO
WATER LIGHTNING STRIKES COULD ACCOMPANY THESE STORMS.

WINDS AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.

MJS

In the hours before

Special weather statement, Aug 2, 4:45 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EDT THU AUG 2 2012

MIZ037>040-043>045-020945-
CLARE-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
445 AM EDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 441 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF LUDINGTON TO 17 MILES WEST OF LUDINGTON...MOVING EAST AT 55 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  FREESOIL AND LUDINGTON BY 450 AM EDT...
  PENTWATER AND IRONS BY 500 AM EDT...
  MILLERTON AND TALLMAN BY 505 AM EDT...
  WILEY AND PEACOCK BY 510 AM EDT...
  LUTHER BY 520 AM EDT...
  BALDWIN BY 525 AM EDT...
  LILLEY AND BITELY BY 530 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4407 8652 4418 8628 4416 8474 4373 8554
      4375 8644 4393 8646
TIME...MOT...LOC 0844Z 274DEG 48KT 4420 8610 4390 8672

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:28 AM EDTSpecial Marine WarningGRR35 min
Aug 2, 5:29 AM EDTSpecial Marine WarningGRR12 min
Aug 2, 5:31 AM EDTSpecial Weather StatementGRRLake, Mason44 min
Aug 2, 5:54 AM EDTSpecial Weather StatementGRRLake, Osceola66 min

Nearby

Special Weather Statements in Michigan, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.